Iowa, 2021Hail and Damaging Winds in Iowa, June 16 to 30, 2021
June 16 to 30, 2021 · NWS FSD · 9 events in 2 counties and zones
As a cold front pushed into an environment of large MLCAPE (2000-3000 J/kg) and high DCAPE (1000 J/kg), scattered elevated thunderstorms developed on the nose of a 40 knot low-level jet across southwest Minnesota. These storms dropped south southeast through northwest Iowa during the evening producing periodic large hail and some damaging wind gusts as the low-level jet veered ahead of the…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- $247,000
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
As a cold front pushed into an environment of large MLCAPE (2000-3000 J/kg) and high DCAPE (1000 J/kg), scattered elevated thunderstorms developed on the nose of a 40 knot low-level jet across southwest Minnesota. These storms dropped south southeast through northwest Iowa during the evening producing periodic large hail and some damaging wind gusts as the low-level jet veered ahead of the advancing boundary.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 16, 5:36 PM CST, 2 hours 7 minutes earlier.
Area forecast discussion, Jun 16, 5:36 PM CST, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
636 PM CDT Wed Jun 16 2021
.SHORT TERM...(This Evening through Thursday)
Issued at 255 PM CDT Wed Jun 16 2021
Latest observations across the region show temperatures hovering in
the upper 80s to upper 90s, with the warmest temperatures and heat
indices along and west of the James River, where the current Heat
Advisory remains in effect. Could see temperatures rise a touch more
in the next hour or two, so we encourage you to use sunscreen and
stay hydrated if heading outdoors!
Heading into the late afternoon and evening, expect a cold front
extending from Manitoba to western South Dakota to gradually dive
southeastward across the region. As alluded to in the previous
discussion, this boundary will be moving into an environment
characterized by moderate to strong instability and favorable deep
layer shear. However, model sounding from across the region continue
to show a warm elevated mixed layer, suggesting that sfc based
storms would largely remained capped. With that being said, think we
have a better chance of seeing elevated storms lifting from the
850:700 mb layer, with the greatest severe threat expected to reside
ahead of the cold front and along the nose of the 30-40 kt LLJ
across SW Minnesota and NW Iowa. Thus, given the large CAPE (up to
3000 J/kg), steep lapse rates (~8 degC/km), and DCAPE (~1500 J/kg)
values in place, believe that large hail to the size of ping pong
balls and damaging winds to 70 mph would be the primary hazards.
The forecast for Thursday will largely depend on the evolution of
aforementioned boundary, which continues to vary in latest model
runs. At this time, areas ahead of the boundary stand the best
chance of seeing convection, given the instability and shear
parameters in place, coupled with temperatures in the 90s and
dewpoints in the mid 60s. Thus, much like today, could see a few
isolated storms produce large hail and damaging winds. In addition
to this, models soundings across NW Iowa reveal lower LCLs and
decent curvature in the hodographs, suggesting that an isolated
tornado or two cannot be entirely ruled out. Nonetheless, the
potential for severe weather remains largely conditional, so will
continue to monitor trends in the coming shifts.
.LONG TERM...(Thursday Night through Wednesday)
Issued at 255 PM CDT Wed Jun 16 2021
Could see a few storms linger into Thursday evening across NW Iowa,
in the event that storms develop to begin with, though a bulk of the
activity should be on the downward trend. Aside from this, expect
overnight lows to fall into the upper 50s to low 60s.
Look for dry conditions to return Friday and Saturday as sfc high
pressure slides over the Northern Great Plains. This dry period will
be rather short lived though, as unsettled weather is forecast to
return Saturday evening in response to a pronounced upper level
trough near the International Border. Given that guidance continues
to vary in regard to timing and location of the advancing wave, have
decided to continue with model blend of PoPs for now. It is worth
noting however, that temperatures over the weekend should be notably
"cooler", with afternoon highs in the 80s becoming more common.
Could even see afternoon highs in the low to mid 70s on Monday,
providing some much needed relief from the summer heat! Otherwise,
expect quiet conditions to return heading into the new week.
&&
.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 634 PM CDT Wed Jun 16 2021
Thunderstorms will remain possible mainly east of Interstate 29
this evening, with smaller chances after sunset. Some spotty
showers and isolated thunderstorms will also be possible on
Thursday. Outside of the thunderstorms VFR conditions are
expected.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Heat Advisory until 8 PM CDT this evening for SDZ038-039-050-
052>054-057>061-063>066-068>070.
MN...NONE.
IA...NONE.
NE...NONE.
&&
SHORT TERM...SSC
LONG TERM...SSC
AVIATION...08Hazardous weather outlook, Jun 16, 3:51 AM CST, 15 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
451 AM CDT Wed Jun 16 2021
IAZ001-MNZ071-072-080-081-089-097-098-SDZ040-055-056-062-067-171000-
Lyon-Lincoln-Murray-Cottonwood-Nobles-Pipestone-Rock-Brookings-Lake-
Moody-Minnehaha-
451 AM CDT Wed Jun 16 2021
This Hazardous Weather Outlook is for northwest Iowa, southwest
Minnesota, east central South Dakota and southeast South Dakota.
.DAY ONE...Today and tonight.
Well above normal temperatures are expected today with heat indices
in the 90s possible.
There is a chance of thunderstorms late this afternoon into the
overnight hours. If storms can form, a few may be strong to severe
with hail to the size of ping pong balls and damaging winds up to 70
mph.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Additional thunderstorms are possible Saturday night and Sunday
however the severe weather risk remains uncertain.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
SDZ038-039-050-052>054-057>061-063>066-068>070-171000-
Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora-Davison-
Hanson-McCook-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-
Yankton-Clay-
451 AM CDT Wed Jun 16 2021
This Hazardous Weather Outlook is for central South Dakota, east
central South Dakota, south central South Dakota and southeast
South Dakota.
.DAY ONE...Today and tonight.
Well above normal temperatures are expected today with heat indices
between 100 and 110 expected.
There is a chance of thunderstorms late this afternoon and evening.
If storms can form, a few may be strong to severe with hail to the
size of ping pong balls and damaging winds up to 70 mph.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Additional thunderstorms are possible Saturday night and Sunday
however the severe weather risk remains uncertain.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
IAZ002-003-012>014-020>022-031-032-MNZ090-NEZ013-014-SDZ071-171000-
Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-Buena Vista-
Woodbury-Ida-Jackson-Dixon-Dakota-Union-
451 AM CDT Wed Jun 16 2021
This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska and southeast South
Dakota.
.DAY ONE...Today and tonight.
Well above normal temperatures are expected today with heat indices
in the 90s possible.
There is a chance of thunderstorms late this afternoon into the
overnight hours. If storms can form, a few may be strong to severe
with hail to the size of ping pong balls and damaging winds up to 70
mph.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Additional thunderstorm chances exist through Thursday evening.
Again, if storms can form, a few may be strong to severe.
The chance for thunderstorms returns Saturday night into Sunday
although the risk for severe weather remains uncertain.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Jun 16, 5:55 PM CST, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
655 PM CDT WED JUN 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM HAIL 5 WNW BIGELOW 43.54N 95.79W
06/16/2021 M0.50 INCH NOBLES MN TRAINED SPOTTER
&&
TRMLocal storm report, Jun 16, 6:11 PM CST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
711 PM CDT WED JUN 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0657 PM HAIL LAKE WILSON 44.00N 95.95W
06/16/2021 E1.00 INCH MURRAY MN CO-OP OBSERVER
MOSTLY DIME SIZED HAIL, BUT A FEW STONES AS
BIG AS QUARTERS.
&&
TRMLocal storm report, Jun 16, 6:27 PM CST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
727 PM CDT WED JUN 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0711 PM HAIL 6 NNW WILMONT 43.83N 95.88W
06/16/2021 M0.88 INCH NOBLES MN TRAINED SPOTTER
&&
TRMLocal storm report, Jun 16, 6:29 PM CST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
729 PM CDT WED JUN 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0707 PM HAIL 3 S CHANDLER 43.89N 95.94W
06/16/2021 M1.00 INCH MURRAY MN TRAINED SPOTTER
&&
TRMLocal storm report, Jun 16, 7:19 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
819 PM CDT WED JUN 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 PM HAIL 3 NW MELVIN 43.32N 95.64W
06/16/2021 E0.50 INCH OSCEOLA IA PUBLIC
REPORT FROM MPING.
0805 PM HAIL 3 ESE SIBLEY 43.39N 95.68W
06/16/2021 E0.50 INCH OSCEOLA IA PUBLIC
REPORT FROM MPING.
&&Hail, Buena Vista
- When
- June 16, 7:43 PM CST to 7:46 PM CST
- Where
- Buena Vista County, 6.95 mi SW of Linn Grove
- Measured
- 1.75 in hail
- Crop damage
- $8,000
- Reported by
- Trained Spotter
- Coordinates
- 42.820, -95.360
Hail ranged in size from quarter to golf ball. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.
Thunderstorm Wind, Buena Vista
- When
- June 16, 7:43 PM CST to 7:45 PM CST
- Where
- Buena Vista County, 6.95 mi SW of Linn Grove
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.820, -95.360
An old refrigerator was displaced across the deck of a house by thunderstorm wind estimated from 60 to 70 mph.
Hail, Buena Vista
- When
- June 16, 8:00 PM CST to 8:02 PM CST
- Where
- Buena Vista County, Alta
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 42.670, -95.300
Hail was accompanied by wind gusts to around 50 mph.
Hail, Buena Vista
- When
- June 16, 8:02 PM CST to 8:07 PM CST
- Where
- Buena Vista County, 2.76 mi S of Alta
- Measured
- 0.88 in hail
- Crop damage
- $6,000
- Reported by
- Trained Spotter
- Coordinates
- 42.630, -95.300
Considerable dime- to nickel-sized hail fell during a five-minute period accompanied by 40 to 50 mph winds. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.
Hail, Buena Vista
- When
- June 16, 8:05 PM CST to 8:09 PM CST
- Where
- Buena Vista County, 1.72 mi NW of Storm Lake Arpt
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.620, -95.270
Mostly dime-sized hail fell, with a few stones as large as a quarter. Hail was accompanied by 40 to 50 mph wind gusts.
Thunderstorm Wind, Ida
- When
- June 16, 8:34 PM CST to 8:36 PM CST
- Where
- Ida County, 0.69 mi S of Ida Grove
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 42.340, -95.470
Several power lines and tree branches were reported down across the city.
Hail, Ida
- When
- June 16, 8:52 PM CST to 8:54 PM CST
- Where
- Ida County, 4.86 mi N of Ida Grove
- Measured
- 0.75 in hail
- Crop damage
- $233,000
- Reported by
- Public
- Coordinates
- 42.420, -95.460
Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.
Hail, Ida
- When
- June 16, 9:00 PM CST to 9:03 PM CST
- Where
- Ida County, 0.69 mi S of Ida Grove
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 42.340, -95.470
Hail, Ida
- When
- June 16, 9:02 PM CST to June 30, 9:04 PM CST
- Where
- Ida County, 0.69 mi S of Ida Grove
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 42.340, -95.470
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood and Damaging Winds in Florida, June 16, 2021$45,000 · 50 kt wind · 5 events
- Marine Thunderstorm Winds in Gulf of Mexico, June 16, 202152 kt wind · 14 events
- Hail and Damaging Winds in Iowa, June 16, 20211.5 in hail · 13 events
- Excessive Heat in California, June 16 to 20, 202111 events
- Hail in Minnesota, June 16, 20211 in hail · 5 events
- Hail and Lightning Strike in Minnesota, June 16, 2021$6,000 · 0.88 in hail · 3 events
- Marine Thunderstorm Wind and Waterspout in South Atlantic Coastal Waters, June 16, 20212 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, June 16, 20212 events
- High Wind in Montana, June 16, 202153 kt wind · 1 event
- Wildfire in Arizona, June 16 to 29, 20211 event
- Damaging Wind in Florida, June 16, 2021$1,000 · 52 kt wind · 1 event
- Wildfire in Arizona, June 16 to 28, 20211 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 966068, 966079, 966070, 966071, 966072, 966080, 966073, 966075, 966077.